Doctors consistently underestimate the side effects associated with treatment, and "patients don't want to be complainers, and don't want their doctor to discontinue treatment," according to a statement in a press release by study author Lynne Wagner, an associate professor in medical social sciences at the Northwestern University Feinberg School of Medicine. "So no one knew how bad it really was for patients."
Her research was presented earlier this month at the 34th annual San Antonio Breast Cancer Symposium.
Wagner's study is the first to actually ask the women themselves why they quit treatment early, and to examine the specific side effects the women found intolerable.
Postmenopausal women who are treated for estrogen-sensitive breast cancer are typically put on a five-year regimen of drugs called aromatase inhibitors, which stop the production of estrogen. About two-thirds of breast cancers are estrogen-sensitive, and these drugs significantly reduce the chance the breast cancer will return.
The Northwestern study surveyed nearly 700 women, average age 65, who took one of these drugs, anastrozole (brand name Arimidex) or exemestane (Aromasin). The women filled out detailed questionnaires about their symptoms before treatment and then three, six, 12 and 24 months after starting treatment.
After just three months taking the pills, a third of the women reported severe joint pain, nearly a third had hot flashes and 24 percent had decreased libido. Weight gain, fatigue and night sweats were also reported, and the percentages increased the longer the women took the medication.
As the side effects took their toll, some women began ditching the drugs. The study found that 26 percent of women quit between 25 months and fours years on the drugs, and 10 percent quit after taking the drug two years or less. In all, 36 percent ended treatment before 4.1 years.
The women at highest risk for quitting early were those who had recently undergone chemotherapy or radiation and were still recovering from their debilitating effects.
"The more miserable they were before they started, the more likely they were to quit," Wagner says.
The new study also reveals the huge gap between what doctors believed about the side effects and women's actual experiences.